question-icon

What causes fluctuating blood sugar levels while on treatment for dengue fever?

default
Posted on Tue, 13 Oct 2015
Question: Hello Doctor -

My Father is diagonosed with Dengue Positive, Typhoid (1.8)
Dengue - Platellete count is 1.36
Typhoid 1.8 not sure if this is typhoid or not
Sugar level last night RBS was 205
Today Morning beore Breakfast was 223
suddenly sugar went out of control
what could be the reason?

Following are the tablets which he is currently taking

1. Januvia - 100
2. Trivolib -now doctor has asked this to be stopped
3. T Sazt 20
4. Ecosprin
5. Fenolip
Berocin C

since he is in treatment now, there are some more medicines which are
1. Caripill
2. Rechamp Gold
3. dolo 650
4.Glimfix
5. Gudu DSR - before breakfast
After breakfast all these were taken

Kindly advise why sugar levels are fluctuating?
doctor
Answered by Dr. Abhay A Mali (1 hour later)
Brief Answer:
Diabetes with Acute illness.

Detailed Answer:
Hi Mr. XXXXXXX

Thanks for your question.

After going through your question, I can understand your concern.

Acute infection Dengue / Typhoid which leads to stress over body which causes release of ant-insulin hormones in body which is responsible of raised blood glucose levels in your father's case.

Other contributory factors may be -

- Changes in anti-diabetic medicines in view of acute illness.
Tab Trivolib is stopped in your father.

- Changes in food habits.

If patient in similar situation presents to me, I would have advised -

- Close blood sugar monitoring.
Fating,
2 hours after breakfast,
before lunch,
2 hours after lunch,
before dinner,
2 hours after dinner.
- May have stopped Tab Trivolib and Tab Glimfix
as content of these tablets Metformin, Voglibose and Glimiperide are better to be avoided in acute illness because of risk of hypoglycemia (low blood sugar levels) and other complications with their use.

- Use of short acting and if required long acting insulin is recommended for better blood glucose control in acute illness.

- Watch for Urine output, urine color, appearance of rash or patechie over body, bleeding through urine, nose, stool, oral bleeding while brushing.

- Daily monitoring of platelet count as dengue may lead to drop in platelet level.

- Following investigations are important in evaluation depending upon clinical evaluation.
Complete blood count.
Liver function test.
Renal function test.
Coagulation profile.
Urine examination.
Chest xray
Ultrasonography of abdomen and pelvis to know status of liver and kidneys.

- Tab Ecosprin may need to be stopped if there is further drop in platelet count or bleeding from any site or appearance of patechie.

- Depending upon clinical evaluation and above test results there might be need for hospitalization.

- There is a need for maintenance of good hydration.

Keep in touch with his treating doctor.

Hope this helps your father.

Regards,

Dr. Abhay Mali.
Diabetologist.




Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Abhay A Mali (53 minutes later)
Sir, Now the latest Platellet count is 1.43, he is admitted and in treatment.
sugar after Breakfast is 243..

Trivolib was stopped only yesterday after he was admitted

Glimfix is advised from yesterday..

so in place of glimfix what do you advise

althought platelet improvement is seen.. do you think we will need to still keep him in hospital for another 2 days..

Please advise

regards

XXXX
doctor
Answered by Dr. Abhay A Mali (1 hour later)
Brief Answer:
Use of Glimepiride is safe with normal liver and kidney function.

Detailed Answer:
Hi,

Considering the fact that your father is hospitalized and he is started on Tab Glimfix (it contains Glimepiride), it indicates his liver and kidney function is acceptable to start Glimepiride safely with close monitoring of blood glucose level.

Risk of hypoglycemia with use of Glimepiride increases with deranged liver and kidney function.

But his Post breakfast blood sugar is still high, so use of short acting insulin before each meal can be considered.

Though his platelet count is increasing, platelet count is not the only indicator of need for hospitalization.

His clinical condition (general look, oral intake, heart rate, blood pressure, hydration status & other parameters) and other investigation reports are also important in deciding need for hospitalization.

His treating doctor is in right position to decide duration of hospitalization.

Hope this helps you.




Above answer was peer-reviewed by : Dr. Sonia Raina
doctor
Answered by
Dr.
Dr. Abhay A Mali

Diabetologist

Practicing since :2006

Answered : 807 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes fluctuating blood sugar levels while on treatment for dengue fever?

Brief Answer: Diabetes with Acute illness. Detailed Answer: Hi Mr. XXXXXXX Thanks for your question. After going through your question, I can understand your concern. Acute infection Dengue / Typhoid which leads to stress over body which causes release of ant-insulin hormones in body which is responsible of raised blood glucose levels in your father's case. Other contributory factors may be - - Changes in anti-diabetic medicines in view of acute illness. Tab Trivolib is stopped in your father. - Changes in food habits. If patient in similar situation presents to me, I would have advised - - Close blood sugar monitoring. Fating, 2 hours after breakfast, before lunch, 2 hours after lunch, before dinner, 2 hours after dinner. - May have stopped Tab Trivolib and Tab Glimfix as content of these tablets Metformin, Voglibose and Glimiperide are better to be avoided in acute illness because of risk of hypoglycemia (low blood sugar levels) and other complications with their use. - Use of short acting and if required long acting insulin is recommended for better blood glucose control in acute illness. - Watch for Urine output, urine color, appearance of rash or patechie over body, bleeding through urine, nose, stool, oral bleeding while brushing. - Daily monitoring of platelet count as dengue may lead to drop in platelet level. - Following investigations are important in evaluation depending upon clinical evaluation. Complete blood count. Liver function test. Renal function test. Coagulation profile. Urine examination. Chest xray Ultrasonography of abdomen and pelvis to know status of liver and kidneys. - Tab Ecosprin may need to be stopped if there is further drop in platelet count or bleeding from any site or appearance of patechie. - Depending upon clinical evaluation and above test results there might be need for hospitalization. - There is a need for maintenance of good hydration. Keep in touch with his treating doctor. Hope this helps your father. Regards, Dr. Abhay Mali. Diabetologist.